Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which measure helps prevent deep vein thrombosis in hospital patients?

  1. ACrossing the legs while sitting
  2. BKeeping the patient in bed as long as possible
  3. CRestricting fluids
  4. DEarly mobilisation and leg exercises
2.Nursing fundamentalsHard

Which sequence of steps is correct when taking off personal protective equipment?

  1. AGloves, then eye protection, then gown, then mask
  2. BGown, then mask, then gloves, then eye protection
  3. CEye protection, then mask, then gown, then gloves
  4. DGloves, then mask, then gown, then eye protection
3.Clinical nursingMedium

A patient with hyponatraemia should be especially monitored for:

  1. AIncreased hair growth
  2. BHearing loss
  3. CBright red rash
  4. DConfusion, headache and seizures
4.Clinical nursingHard

A patient is admitted with suspected meningococcal disease. Which infection control measure is usually needed?

  1. AAirborne precautions with a negative-pressure room for the whole hospital stay
  2. BIsolation only after the patient has gone home
  3. CDroplet precautions until 24 hours of effective antibiotics have been given
  4. DNo precautions, because it is not contagious
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 16 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 16 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
pH7.357.457.29PaCO₂mmHg354565HCO₃⁻mmol/L222630acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.29, PaCO₂ 65 mmHg (8.7 kPa), HCO₃⁻ 30 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.29PaCO₂ 65 mmHg (8.7 kPa)HCO₃⁻ 30 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 32/min, SpO₂ 96% on supplemental oxygen, blood pressure 110/66 mmHg, pulse 98/min, alert, temperature 35.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 32SpO₂ 96%O₂SBP 110HR 98AT 35.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
44 g/L1.3 g/kg/day80 mL/h70 kg20 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 70 kg patient needs 1.3 g of protein per kg a day. The tube feed contains 44 g of protein per litre and runs at 80 mL/h for 20 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

70 kg1.3 g/kg/day44 g/L80 mL/h · 20 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 12.5%2400 mLamino acids 4.25%2400 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 12.5% dextrose and 4.25% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

2400 mLdextrose 12.5%amino acids 4.25%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial fibrillationsinus rhythm with PVCsfirst-degree AV blockventricular bigeminy

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2sinus rhythm with PVCs
  3. 3first-degree AV block
  4. 4ventricular bigeminy
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIfirst-degree AV blockthird-degree (complete) AV block2:1 AV block (type undetermined)

Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2first-degree AV block
  3. 3third-degree (complete) AV block
  4. 42:1 AV block (type undetermined)
13.Prioritization & delegationMedium

A nurse needs to give report on a patient to a colleague. Which information is the most important to include?

  1. AThe patient’s current condition, recent changes and pending tasks
  2. BThe patient’s favorite television programs and hobbies
  3. CDetails of the nurse’s own break times that shift
  4. DPersonal opinions about the patient’s family members and their visiting habits
14.Prioritization & delegationHard

After a vaginal birth, the uterus is firm and central, but bright red blood keeps trickling steadily. What should the nurse suspect?

  1. AA full bladder pushing the uterus aside
  2. BUterine atony that needs more massage
  3. CA tear in the birth canal or cervix
  4. DNormal lochia for the first hour
15.Infection control & patient safetyMedium

Where should the dispersive (grounding) pad for electrosurgery be placed?

  1. AOver an area with scar tissue or a tattoo, so that the pad does not slip
  2. BOn skin that is wet with antiseptic prep
  3. COn clean, dry skin over a well-perfused muscle, close to the surgical site
  4. DOver a bony prominence such as the hip bone
16.Infection control & patient safetyHard

During a power cut in a US hospital, a ventilator must stay powered. Where should it be plugged in?

  1. AInto a red outlet connected to the emergency generator
  2. BInto the outlet that is closest to the bed, whatever its color
  3. CInto an extension cord from the corridor
  4. DInto any white outlet in the room
17.Lab values & electrolytesMedium

When is a peak level for an IV aminoglycoside such as gentamicin usually drawn?

  1. AExactly 24 hours after the first dose
  2. BAt any time convenient for the patient
  3. CJust before the next dose is started
  4. DAbout 30 minutes after the infusion ends
18.Lab values & electrolytesHard

The nurse teaches a patient with thrombocytopenia (platelets 25 × 10³/µL) about home safety. Which statement shows a need for further teaching?

  1. A"I'll use a soft-bristled toothbrush"
  2. B"I'll take aspirin if I get a headache"
  3. C"I'll blow my nose gently, not forcefully"
  4. D"I'll use an electric razor to shave"

3Solutions

1.Nursing fundamentals

Answer: D · Early mobilisation and leg exercises

Why this is the answer

Moving early, leg exercises, good hydration and, where assessed as appropriate, compression or anticoagulant drugs reduce venous stasis and the risk of thrombosis.

Answer

D · Early mobilisation and leg exercises
2.Nursing fundamentals

Answer: A · Gloves, then eye protection, then gown, then mask

Why this is the answer

In the CDC sequence, gloves (most contaminated) come off first, then goggles or face shield, then the gown, and finally the mask or respirator after leaving the room, with hand hygiene whenever hands become contaminated and at the end. Gown and gloves may also be removed together.

Answer

A · Gloves, then eye protection, then gown, then mask
3.Clinical nursing

Answer: D · Confusion, headache and seizures

Why this is the answer

Low sodium causes water to move into brain cells, leading to nausea, headache, confusion and in severe cases seizures. It must be corrected slowly to avoid osmotic demyelination.

Answer

D · Confusion, headache and seizures
4.Clinical nursing

Answer: C · Droplet precautions until 24 hours of effective antibiotics have been given

Why this is the answer

Neisseria meningitidis spreads through droplets and close contact. Droplet precautions are used until 24 hours of effective antibiotics, and public health arranges prophylaxis for close contacts.

Answer

C · Droplet precautions until 24 hours of effective antibiotics have been given
5.Arterial blood gas interpretation

Answer: PaCO₂ = 32 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·16 + 8 = 32 mmHg
range: 30–34 mmHg

Answer

PaCO₂ = 32 mmHg
6.Arterial blood gas interpretation

Answer: acute on chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·2.5 = 26.5 mmol/L
chronic: 24 + 3.5·2.5 = 32.75 mmol/L

Compare

measured: 30 mmol/L → acute on chronic

Answer

acute on chronic
7.Clinical assessment scores

Answer: MFS = 50

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 15 + 0 + 20 + 0 + 15 = 50

Answer

MFS = 50
8.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 32/min → 3
SpO₂ 96% → 0
on oxygen → 2
SBP 110 mmHg → 1
HR 98/min → 1
alert (A) → 0
T 35.5 °C → 1

Total and red scores

NEWS2 = 3 + 0 + 2 + 1 + 1 + 0 + 1 = 8
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: ΔP = 20.6 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.3·70 = 91 g/day

Protein from the feed

80·20 = 1600 mL = 1.6 L
1.6·44 = 70.4 g/day

Shortfall

ΔP = 91 − 70.4 = 20.6 g/day

Answer

ΔP = 20.6 g/day
10.Enteral & parenteral nutrition calculations

Answer: E = 1978 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 12.5·2400/100 = 300 g
amino acids: 4.25·2400/100 = 102 g

Kilocalories per component

dextrose: 300·3.4 = 1020 kcal
amino acids: 102·4 = 408 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 1020 + 408 + 550 = 1978 kcal/day

Answer

E = 1978 kcal/day
11.ECG rhythm strip interpretation

Answer: sinus rhythm with PVCs

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: regular (0.76 s) except for the early beats and the pause after each of them.
3. P waves: upright before every narrow QRS; none before the early wide beats.
4. PR interval: 0.16 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s in the sinus beats; the early beats are wide (0.16 s) and bizarre, with the T wave pointing the other way.

Interpretation

sinus rhythm with PVCs

Answer

sinus rhythm with PVCs
12.ECG rhythm strip interpretation

Answer: 2:1 AV block (type undetermined)

2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.

Five steps

1. Rate: R–R = 42 small boxes, 1500 ÷ 42 ≈ 36 per minute.
2. Rhythm: regular, every R–R is 1.68 s.
3. P waves: upright and regular (P–P 0.84 s, 71 per minute), two for every QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.14 s, wide (0.12 s or more).

Why the type stays open

Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)

Answer

2:1 AV block (type undetermined)

A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.

13.Prioritization & delegation

Answer: A · The patient’s current condition, recent changes and pending tasks

Why this is the answer

Effective handover covers the current status, changes, risks and outstanding tasks, often using a structure such as SBAR. Opinions and unrelated details distract from what matters.

Answer

A · The patient’s current condition, recent changes and pending tasks
14.Prioritization & delegation

Answer: C · A tear in the birth canal or cervix

Why this is the answer

Continuous bright red bleeding with a firm uterus suggests a laceration of the cervix, vagina or perineum. The nurse reports it so it can be found and repaired.

Answer

C · A tear in the birth canal or cervix
15.Infection control & patient safety

Answer: C · On clean, dry skin over a well-perfused muscle, close to the surgical site

Why this is the answer

The pad returns the current safely. Good contact over a well-perfused muscle prevents burns, while bony areas, scars, hair and moisture reduce contact and can cause burns at the pad site.

Answer

C · On clean, dry skin over a well-perfused muscle, close to the surgical site
16.Infection control & patient safety

Answer: A · Into a red outlet connected to the emergency generator

Why this is the answer

In US hospitals, red outlets are usually connected to the emergency generator. Life-support equipment is plugged into them, and battery backups are checked as part of emergency planning.

Answer

A · Into a red outlet connected to the emergency generator
17.Lab values & electrolytes

Answer: D · About 30 minutes after the infusion ends

Why this is the answer

Peak aminoglycoside levels are usually drawn about 30 minutes after a 30-minute infusion ends, to confirm the level is high enough to kill bacteria. Troughs, drawn just before the next dose, check for accumulation. Local protocols may differ, especially with once-daily dosing.

Answer

D · About 30 minutes after the infusion ends
18.Lab values & electrolytes

Answer: B · "I'll take aspirin if I get a headache"

Why this is the answer

Aspirin irreversibly inhibits platelet function and raises the bleeding risk further in thrombocytopenia, so it and other NSAIDs are avoided unless prescribed. An electric razor, gentle nose blowing and a soft toothbrush reduce minor bleeding.

Answer

B · "I'll take aspirin if I get a headache"

ExamProblems · examproblems.com/courses/nursing-fundamentals